Texas, 2014

Hail and Damaging Winds in Texas, March 28, 2014

March 28, 2014 · NWS SHV · 31 events in 17 counties and zones

A frontal boundary pulled up stationary across portions of Southwest Arkansas into Southeast Oklahoma during the daytime hours. A very unstable airmass developed south of the boundary with CAPE values approaching 4000 J/KG and Lifted Indices near -10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A frontal boundary pulled up stationary across portions of Southwest Arkansas into Southeast Oklahoma during the daytime hours. A very unstable airmass developed south of the boundary with CAPE values approaching 4000 J/KG and Lifted Indices near -10. While low level shear was weak in the warm sector, deep layer shear was in excess of 50kts and with the help of a strong upper level trough moving out of Central Texas, severe thunderstorms developed across the region during the afternoon and evening hours of March 28th. Strong lapse rates initially resulted in hail producing thunderstorms, some of which took on the appearance of supercell thunderstorms. Later in the evening, a squall line developed with widespread wind damage noted across the southern half of Northeast Texas and Northern Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 28, 1:56 PM CST, 59 minutes earlier.

Area forecast discussion, Mar 28, 1:56 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
256 PM CDT FRI MAR 28 2014

.DISCUSSION...

QUICK UPDATE TO ZONES COMING OUT TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 37 TO INCLUDE OUR COUNTIES IN SOUTHEAST
OKLAHOMA...SOUTHWEST AND SOUTH CENTRAL ARKANSAS...AND FOR
NORTHWEST AND NORTH CENTRAL LOUISIANA.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  53  73  45  75 /  70  60   0   0   0
MLU  80  55  71  43  73 /  70  70   0   0   0
DEQ  75  46  71  38  74 /  70  40   0   0   0
TXK  78  50  71  44  73 /  70  50   0   0   0
ELD  79  53  71  40  72 /  70  70   0   0   0
TYR  82  49  73  45  78 /  70  20   0   0   0
GGG  82  50  73  43  77 /  70  30   0   0   0
LFK  83  54  77  44  77 /  70  60   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Mar 28, 10:00 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1100 AM CDT FRI MAR 28 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-291100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1100 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND SPREAD ACROSS THE FOUR STATE REGION...AHEAD OF A STRONG UPPER
LEVEL DISTURBANCE...THAT WILL SHIFT EAST ACROSS OKLAHOMA AND TEXAS.
A VERY UNSTABLE AIR MASS WILL BE IN PLACE...WITH SEVERE
THUNDERSTORMS LIKELY DEVELOPING BY MID TO LATE AFTERNOON.
COLD TEMPERATURES ALOFT...WILL ADD TO THE INSTABILITY WITH LARGE
HAIL THE PRIMARY THREAT...ALONG WITH DAMAGING WINDS. AN ISOLATED
TORNADO CAN SPIN UP. LATE THIS AFTERNOON AND INTO THE EVENING
THUNDERSTORMS WILL ORGANIZE INTO CLUSTERS AND RACE RAPIDLY EAST OUT
OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS THE FOUR STATE REGION.

06

In the hours before

Special weather statement, Mar 28, 12:01 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
101 PM CDT FRI MAR 28 2014

ARZ060-281830-
HEMPSTEAD-
101 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...

INCLUDING THE FOLLOWING LOCATIONS...
     MCCASKILL...

AT 1259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES EAST OF NASHVILLE...MOVING
NORTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Mar 28, 12:32 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
132 PM CDT FRI MAR 28 2014

ARZ061-281900-
NEVADA-
132 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 200 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     PRESCOTT...

AT 129 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR PRESCOTT...MOVING NORTHEAST AT
30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Mar 28, 2:35 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT FRI MAR 28 2014

TXZ097-109-111-282100-
BOWIE-MORRIS-TITUS-
335 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MORRIS...TITUS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     COOKVILLE...DALBY SPRINGS...NAPLES...OMAHA...SIMMS AND US 259
     AND I 30 INTERSECTION...

AT 333 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR COOKVILLE...OR 7 MILES EAST OF
MOUNT PLEASANT...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

19

The radar

The Shreveport radar (KSHV), 133 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

16 hail, 15 thunderstorm wind. Local standard time, as filed.

Hail, Titus

When
March 28, 2:55 PM CST
Where
Titus County, Mt Pleasant
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.170, -94.980

Nickel sized hail reported in the southern portion of Mount Pleasant, Texas.

Hail, Bowie

When
March 28, 3:18 PM CST
Where
Bowie County, 3.53 mi WNW of Old Boston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.410, -94.480

Hail was reported near FM 569 and FM 990 near Simms, Texas.

Hail, Titus

When
March 28, 3:20 PM CST
Where
Titus County, 3.26 mi SSE of Roeder
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.060, -94.850

Hail covered the ground.

Hail, Bowie

When
March 28, 3:34 PM CST
Where
Bowie County, 1.35 mi WNW of Simms
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.360, -94.540

Golfball sized hail damaged vehicles southwest of New Boston, Texas.

Hail, Morris

When
March 28, 3:45 PM CST
Where
Morris County, 0.58 mi E of Dangerfield
Measured
1 in hail
Reported by
State Official
Coordinates
33.030, -94.720

Thunderstorm Wind, Upshur

When
March 28, 3:48 PM CST
Where
Upshur County, Kelsey
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
32.730, -95.030

Trees were downed north of Gilmer, Texas.

Thunderstorm Wind, Upshur

When
March 28, 3:48 PM CST
Where
Upshur County, 5 mi W of Gilmer
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
32.730, -95.016

Trees were downed west of Gilmer, Texas.

Hail, Rusk

When
March 28, 4:22 PM CST
Where
Rusk County, 10 mi NW of Mt Enterprise
Measured
0.75 in hail
Reported by
Public
Coordinates
32.022, -94.791

Hail, Red River

When
March 28, 4:30 PM CST
Where
Red River County, 0.58 mi E of Bogata
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.470, -95.210

Hail, Harrison

When
March 28, 4:45 PM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
32.540, -94.350

Hail, Harrison

When
March 28, 4:49 PM CST
Where
Harrison County, 0.58 mi W of Crossroads
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
32.450, -94.240

Hail reported at the intersection of FM 31 and FM 2625.

Hail, Bowie

When
March 28, 4:50 PM CST
Where
Bowie County, 2.37 mi NNW of Whatley
Measured
1 in hail
Reported by
Public
Coordinates
33.510, -94.070

Thunderstorm Wind, Bowie

When
March 28, 4:50 PM CST
Where
Bowie County, Wamba
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.500, -94.130

Trees were reported downed in the Wamba community.

Thunderstorm Wind, Smith

When
March 28, 4:51 PM CST
Where
Smith County, 1.5 mi SSW of Peaceful Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.280, -95.330

Several trees were downed southwest of Tyler, Texas.

Thunderstorm Wind, Smith

When
March 28, 4:57 PM CST
Where
Smith County, 0.69 mi N of Peaceful Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.310, -95.320

A tree was snapped and a fence blown over just southwest of Tyler, Texas.

Hail, Titus

When
March 28, 5:00 PM CST
Where
Titus County, 3.5 mi S of Argo
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.220, -94.910

Hail, Harrison

When
March 28, 5:00 PM CST
Where
Harrison County, 0.58 mi E of Waskom
Measured
2.75 in hail
Reported by
Public
Coordinates
32.480, -94.060

Baseball sized hail reported in Waskom, Texas.

Hail, Cass

When
March 28, 5:07 PM CST
Where
Cass County, 1.74 mi W of Atlanta
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.120, -94.160

Thunderstorm Wind, Rusk

When
March 28, 5:15 PM CST
Where
Rusk County, 0.91 mi SW of Mt Enterprise
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
31.910, -94.680

Numerous trees and powerlines were downed across the southern half of Rusk County.

Hail, Cherokee

When
March 28, 5:18 PM CST
Where
Cherokee County, Rusk
Measured
1 in hail
Reported by
State Official
Coordinates
31.800, -95.150

Thunderstorm Wind, Cherokee

When
March 28, 5:25 PM CST
Where
Cherokee County, Rusk
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
31.800, -95.150

Numerous trees and powerlines were downed across the entire county. Power outages were widespread.

Hail, Gregg

When
March 28, 5:28 PM CST
Where
Gregg County, 0.69 mi N of Liberty City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.460, -94.930

Hail reported at the Southern Hills Golf Club.

Thunderstorm Wind, Gregg

When
March 28, 5:40 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
32.520, -94.760

Numerous trees and powerlines downed throughout the county. Widespread power outages as well.

Thunderstorm Wind, Panola

When
March 28, 5:45 PM CST
Where
Panola County, 2.72 mi WNW of Deadwood
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -94.170

Numerous trees were downed across the eastern half of the county. Widespread power outages as well.

Hail, Gregg

When
March 28, 5:47 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.520, -94.760

Thunderstorm Wind, Rusk

When
March 28, 5:50 PM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
57 kt (66 mph) estimated gust
Reported by
State Official
Coordinates
32.160, -94.800

Numerous trees and powerlines downed throughout the county but especially the southern part of the county. Widespread power outages were reported.

Thunderstorm Wind, Nacogdoches

When
March 28, 6:00 PM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches
Measured
57 kt (66 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
31.610, -94.650

Widespread downed trees throughout the entire county. Several trees reported downed on automobiles. Roof damage was widespread across the county as well.

Thunderstorm Wind, Angelina

When
March 28, 6:00 PM CST
Where
Angelina County, 1.38 mi S of Lufkin
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.330, -94.730

Widespread wind damage was reported across all of Angelina County. Numerous trees were downed, along with many powerlines resulting in widespread power outages. Some structural damage was also reported with roof damage either from the wind or from fallen trees, along with trees on automobiles.

Thunderstorm Wind, Shelby

When
March 28, 6:45 PM CST
Where
Shelby County, 2.07 mi S of New Harmony
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.740, -94.120

Trees and powerlines downed were widespread across mainly the southern half of the county. Power outages were widespread as well.

Thunderstorm Wind, San Augustine

When
March 28, 6:45 PM CST
Where
San Augustine County, 0.91 mi NE of San Augustine
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.530, -94.110

Numerous reports of trees and powerlines downed were received across all of San Augustine County. Power outages were widespread as well. There were reports of downed trees on homes with some roof damage reported from just the wind.

Thunderstorm Wind, Sabine

When
March 28, 7:00 PM CST
Where
Sabine County, 0.69 mi N of Hemphill
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.340, -93.850

Thunderstorm wind gusts knocked down numerous trees and powerlines across all of Sabine County. Law enforcement officials described the damage as major with all the trees across county roads and highways. Some trees fell on homes and automobiles with power outages widespread across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497862, 497863, 497864, 497865, 497866, 497867, 497868, 497870, 497871, 497873, 497874, 497876, 497877, 497879, 497880, 497882, 497883, 497886, 497887, 497888, 497889, 497891, 498089, 498090, 497902, 497904, 497907, 498067, 498071, 498072, 498074.